A WOMAN with a serious penicillin allergy suffered a life-threatening anaphylactic shock after swallowing her boyfriend’s semen during oral sex.
Unbeknown to the woman, 31, her partner had been on a course of antibiotics.
After performing fellatio, she started vomiting, struggling to breathe and broke out in hives.
She went to hospital and was treated for anaphylactic shock.
The unnamed woman, from Alicante, Spain, told doctors she had not taken any penicillin. Medics also ruled out a rare semen allergy.
However, it emerged that her boyfriend, 32, had been taking amoxicillin-clavulanic acid for an ear infection.
Doctors at Hospital General Universitari d’Alacant later concluded that her anaphylaxis had been caused by “seminal transfer of amoxicillin”.
The case is believed to be the first of its kind ever recorded. It was detailed in the British Medical Journal Case Reports.
Lead author Susana Almenara urged anyone with a drug allergy to use condoms for oral sex.
She said there had been reported cases of allergic reactions to drugs transferred through sexual intercourse and kissing.
But this case was the first to suggest there was a danger through oral sex, too, she added.
The woman was given adrenaline, steroids and salbutamol to help her airways reopen.
She made a full recovery within a week.
She said: “In cases of anaphylaxis, it is essential to make a correct and early diagnosis in order to initiate adequate treatment and to avoid fatalities.”
“We have detected some concern about this issue in consultations carried out by sensitive patients in internet forums,” she added.
“This concern on the part of patients is accompanied by a lack of scientific information around this question.”